Georgia, 2006

Hail and Damaging Winds in Georgia, May 14, 2006

May 14, 2006 · NWS CAE · 6 events in 2 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 14, 1:38 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 14, 1:38 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT SUN MAY 14 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION
SUPPORTS CONTINUED POPS THIS EVENING. GULF MOISTURE IS CUT OFF AND
BELIEVE THIS WILL CONTINUE TO HELP KEEP COVERAGE LIMITED.
ALSO...FARTHER DRYING SHOULD HAVE OCCURRED BEHIND A LEAD H5
SHORTWAVE TROUGH. THE THUNDERSTORMS THAT DO DEVELOP COULD BE SEVERE
BECAUSE OF STRONG SHEAR AND COLD TEMPERATURES ALOFT WITH H85 WIND
NEAR 40 KNOTS AND H5 TEMPERATURES NEAR -17. THE MAIN THREAT IS
PROBABLY HAIL BECAUSE EXPECT SURFACE-BASED INSTABILITY WILL REMAIN
WEAK. THE PREVIOUS CONVECTION AND CLOUDINESS DURING THE AFTERNOON
SHOULD HELP LIMIT THE SURFACE-BASED INSTABILITY. EXPECT LESS
COVERAGE LATE TONIGHT BECAUSE OF DIURNAL COOLING AND BOTH THE NAM
AND GFS SHOW WEAK H85 COLD ADVECTION.

THE MODELS KEEP THE FRONT OR TROUGH IN THE FORECAST AREA MONDAY
THROUGH TUESDAY. MID-LEVEL TEMPERATURES REMAIN COLD WITH A SERIES OF
SHORTWAVE TROUGHS ROTATING AROUND THE LOW. HOWEVER...MOISTURE
APPEARS LIMITED WITH WEAK H85 COLD ADVECTION DURING MUCH OF THE
PERIOD. PLAN TO USE THE CHANCE OR SLIGHT CHANCE MAV POPS.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
MOISTURE APPEARS LIMITED DURING MOST OF THE EXTENDED PERIOD WITH LOW
PRESSURE CENTERED WELL NORTHEAST OF THE REGION AND RIDGING SOUTH AND
WEST. HOWEVER...THE GFS SHOWS A COLD FRONT MOVING INTO THE AREA
SUNDAY.
&&

.AVIATION...
SCATTERED STRONG STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS AS COLD FRONT APPROACHES FROM THE WEST. SURFACE WINDS
SW 10-20 KT BUT WIND GUSTS TO 55 KNOTS AND LARGE HAIL POSSIBLE IN
VICINITY OF THUNDERSTORMS. CIGS 2500-4000 FT AT TIMES. EXPECT
IMPROVING CONDITIONS 01Z-04Z MONDAY AFTER THE FRONT PASSES TO THE
EAST OF THE AREA. SCT-BKN CLOUDS AROUND 4000 FT THROUGH 12Z MONDAY
MORNING WITH WEST WINDS 4-8 KT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
GA...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
&&

05/05/22
Hazardous weather outlook, May 14, 3:05 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT SUN MAY 14 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
405 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE
STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG
GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT EARLY THIS MORNING.

A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE
THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO
BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF
AN APPROACHING COLD FRONT.  THUNDERSTORMS SHOULD INCREASE IN
COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME
SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS
AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED
SUPERCELL WILL ALSO REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 14, 10:56 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN MAY 14 2006

SCZ020-026-027-141645-

LEXINGTON-NEWBERRY-SALUDA-
1156 AM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...LEXINGTON
COUNTY AND SALUDA COUNTY THROUGH 1245 PM EDT...

AT NOON NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN THE AREA NEAR THE WESTERN SHORE OF
LAKE MURRAY. MOVEMENT WAS EASTWARD NEAR 40 MPH.

THE THUNDERSTORMS WILL AFFECT THE LAKE MURRAY AREA...INCLUDING
LEXINGTON AND IRMO THROUGH 100 PM.

IF YOU ARE IN THIS AREA...YOU SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER.

RJL
Local storm report, May 14, 1:10 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             HEATH SPRINGS           34.59N 80.67W
05/14/2006  E1.00 INCH       LANCASTER          SC   PUBLIC

            STORE ON MAIN STREET IN HEATH SPRINGS REPORTED HAIL THE
            SIZE OF QUARTERS.

&&

LINTON
Local storm report, May 14, 3:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 SSW MONETTA           33.84N 81.62W
05/14/2006  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.

0345 PM     HAIL             1 SSW MONETTA           33.84N 81.62W
05/14/2006  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.

0345 PM     HAIL             1 SSW MONETTA           33.84N 81.62W
05/14/2006  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.

&&

VAUGHAN
Local storm report, May 14, 3:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 SSW MONETTA           33.84N 81.62W
05/14/2006  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR MONETTA.

&&

VAUGHAN
Local storm report, May 14, 3:06 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             GILBERT                 33.92N 81.39W
05/14/2006  E0.88 INCH       LEXINGTON          SC   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED IN GILBERT BY COUNTY SHERIFF
            DISPATCH.

&&

VAUGHAN
Local storm report, May 14, 3:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             RED BANK                33.93N 81.23W
05/14/2006  E0.88 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL IN RED BANK.

&&

VAUGHAN

The radar

The Columbia radar (KCAE), 112 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
May 14, 3:45 PM EST
Where
Columbia County, 5 mi W of Evans
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.533, -82.217

Emergency manager reported penny size hail.

Thunderstorm Wind, Columbia

When
May 14, 3:48 PM EST
Where
Columbia County, Leah
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.667, -82.333

Emergency manager reported many trees and powerlines down in the Leah area.

Hail, Burke

When
May 14, 4:30 PM EST
Where
Burke County, 12 mi W of Waynesboro
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.083, -82.217

Sheriff reported quarter size hail.

Thunderstorm Wind, Burke

When
May 14, 4:48 PM EST to 5:00 PM EST
Where
Burke County, 5 mi SE of Waynesboro
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
33.033, -81.950

NWS storm survey found several trees down on hwys 24 and 23.

Hail, Burke

When
May 14, 5:04 PM EST
Where
Burke County, 9 mi SE of Waynesboro
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.980, -81.900

Sheriff reported golf ball size hail on Stony Bluff road.

Hail, Burke

When
May 14, 5:47 PM EST
Where
Burke County, 3 mi ENE of Gough
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
33.100, -82.183

Highway dept. reported penny size hail on hwy 80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498051, 5498052, 5498053, 5498055, 5498054, 5498056.